News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: 7 year Effexor Coma


 LittleBitNorth - Wed Jun 18, 2008 12:07 pm

There is no other way for me to describe effexor. A waking coma. At one time I was on a 325mg dosage. It has numbed the bad but also the good. I have been trying to get it out of my system for 2 years now. I have been pulling apart capsules and counting the granules for 2 years. Always hitting a platue about once a month where I have to stop at that dosage and wait a couple of months to start counting down the granules again. The last 5 months I have been platued at 75mg. Four days ago I went "Cold Turkey". God it hurts!!!! Emotionally and physically. I have vivid dreams and nightmares. Last night was the worst. I have read here that "weed" helps but I have never done it so of course I don't have any around nor do I know how to get it. Consequently last night, desperate, I drank 1 1/2 bottles of wine. I was so depressed. Bad idea! I had suicidal thoughts,bad things from my past felt raw and new. I can't begin to describe how awful it was. I felt insane. Thank god I passed out before anything serious happened.
I haven't wanted to talk to a dr. about this because I am so worried they will try to change my mind or put me on something else to ease the withdrawal or they will change my prescription and make it a lower dosage. I wanted my full prescription filled because it made me feel secure even though I had to count the granules every day I knew I could always have a choice. I could always go back up even though in the last two years I have never allowed myself to rebound.
I am so glad for this forum. I know I couldn't have done it without being able to come here and read, but this is my first post.
Now, on my 4th day, wondering what is out there.... I'm scared. I cry easy, I'm still dizzy. I have horrible motion sickness just turning my head. I have a sharp pain in my head on the left side. How long will this go on and what will happen now? What if I can't take it? What is a normal emotion? What do normal people feel? Is there life long side effects to taking effexor for 7 years? I don't want the debilitating anxiety attacks to come back but I never again want to take another pill....ever!
Please help..
LittleBitNorth
 Dr. E. Seigle - Sat Jul 26, 2008 9:11 am

LittleBitNorth,

It's been a while since your posting, so I don't know where you are at. If you are still having symptoms of the discontinuation syndrome, the strategy that you can discuss with your doctor is this: substitue fluoxitene for the Effexor, and then gradually taper this. Fluoxitene (Prozac) is much easier to taper than Effexor because it washes out of the body much more slowly, causing less of a "shock" to the brain serotonin receptors. It should be an adequate repleacement for the Effexor; the equivalent to the 75 mg dose of Effexor may be 5-10 mg of the Prozac. Let me know where you are at and how you are doing; it certainly has been terrible for you!

-E. Seigle MD
 LittleBitNorth - Sun Aug 24, 2008 11:40 am

Thank you for the advice. I didn't think anyone was really listening. (prob part of my problem=) I have been off for quite a while now. I still am having withdrawl but its slowing a bit and effects me more when I don't get enough sleep.
I have started a detox diet of juicing and was told to start drinking mango juice and eating dragon fruit in the morning because it would give me an improved natural serotonin level. I have lost 28lbs and feel more energetic. I'm very stubborn as far as taking any meds again. I understand the concept but after this many years trying to get off effexor I am really afraid of taking anything, even asprin. I think all medication has side effects to some extent. I know that a lot of this paranoia is because I'm off the effexor and the panic attacks are back again. Compared to a coma though.. I will learn to live with this.
Thank you so much, again for your help and advice.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here